Medical Questions > Mental Health > Panic Attacks Forum

Waking up with heart racing

Must Read
Learn how doctors clinically diagnose one of twelve kinds of anxiety disorders...and which doctors you should see for an anxiety diagnosis....
Anxiety disorders can affect anyone. But do you know the common signs and symptoms of anxiety disorders? Learn more now....
Anxiety is a normal, healthy emotion when experienced during specific moments. But do you know the signs that anxiety has gotten out of control? Read more here...
User Profile
Hello.

I'm not sure how to explain what is going on with me, but for the past few weeks, every time I wake up in the morning my heart is racing. It's racing, or pounding. This morning I had a nightmare that a knife went straight into my heart. I woke up and felt my heart literally jump into my throat it felt like. But it's not just racing. Sometimes when I wake up, I can't move, and my heart is beating very slowly. I can kind of see around the room and talk, but barely. It's almost as if I'm close to death in those moments. It's absolutely terrifying me and making it hard for me to want to sleep at night because of the fact that this occurs every time in the mornings. Usually around sunrise at 5-7 AM.

I don't know if I have some sort of apnea issue, or a deviated septum, but I do have a very severe anxiety and panic problem. I take 600 MG Seroquel at night, 2 Vistaril a night, 2 Luvox a day and night, 100mg Topamax at day.

The Vistaril has been recently added because it's the only thing that lets me settle down enough from panic attacks at night to go to sleep.
Did you find this post helpful?
|

User Profile
replied September 17th, 2009
Supporter
Hi, I take Vistaril too at night. I find it's helpful but my anxiety has been bad lately. It really does sound like you're having a panic attack. The one other thing that went through my mind when reading your post was that you're taking some new meds and you might be having a reaction to them. I've been given meds that have given me nightmares, night sweats, and hallucinations. There are also a lot of meds that don't mix well with the Vistaril and the doctors don't always check before they prescribe these meds. I would suggest you make an appointment with your doctor and discuss the mixture of meds and if they could be causing this problem. You're on some very high dosages. I should probably be on more at night too with my anxiety but I feel so drugged during the day and I don't care for that.
|
Did you find this post helpful?

User Profile
replied September 18th, 2009
Advanced Support Team
What do you think is behind this fear of death?
Where does this come from?

Sounds like your heart is trying to tell you something.
|
Did you find this post helpful?
Users who thank danielv for this post: niles 

User Profile
replied September 22nd, 2009
Thanks for the replies guys. I'm not sure if the other medications I'm taking are mixing wrongly, but they don't seem to be an issue. I take 2 every night, but I think if it was an issue my Psychiatrist would tell me. I can ask though. I had another one of these events this morning. It was right before I got up about 8 AM or so, felt like my heart was "sputtering". A very scary sensation indeed.

I'm not sure Daniel, I've talked about that with my therapist as he seemed to think a majority of panic attacks that I have center around the fear of expiration, death.

I also like to mention though that I've had multiple heart tests including a halter monitor for 3 days and all were absolutely normal. That does help when I'm freaking out. I've also had a CT scan that was normal, and numerous blood tests and thyroid tests that were normal.
|
Did you find this post helpful?

replied October 7th, 2009
i have a fear of death too. More so when my grandma died this january. because she seemed so real a person to me. she didnt seem as if she would ever die. and then she did. that's when death became such a real issue to me. when did u start having these heart poundings? maybe u should delve into past and see what could have caused this fear...if your therapist hasnt already done so? Or is this a genetic problem whereby panic attacks are inherited? There are numerous ways and means to go about conquering the fear of death - try looking into them. Smile
|
Did you find this post helpful?

replied October 29th, 2009
I know this is kind of long, but I think it's worth your time to at least skim it.

You should get that stuff checked out. Let me share my story with you.

I was on numerous atypical antipsychotics (risperdal, seroquel, zyprexa, abilify, geodon) and vistaril at various times during the past two years. All gave me terrible reactions. I stopped taking Seroquel after about four days because I noticed that after I took it I experienced the symptoms you describe so severely that I was unable to sleep at night, and feared that I was dying. Nearly went to the ER, but just stopped taking the medication instead. The newer antipsychotics have been linked to all kinds of horrendous side effects, including permanent movement disorders and pituitary tumors, which your doctor may not tell you because he may not know.
( http://www.webmd.com/schizophrenia/news/20 060531/schizophrenia-drugs-tumor-risk )

Trusting your doctor to know about all the side effects of any of these medications is incredibly imprudent. These drugs are still under patent, and their manufacturers are still suppressing information about their dangers in order to make a buck. So your doctor will probably know less about it than the internet--not to mention that no doctor has the time to really thoroughly research every single medication/combination he prescribes.

I personally have a pituitary tumor that may or may not be caused by the medications, but was certainly made worse by them. My doctor didn't know about the tumor risk and didn't see it on my first MRI, which I got after Risperdal caused me to have a grand mal seizure in my sleep in March 2008. Since taking Geodon for four days in late March 2009, I have been having constant headaches, pretty severely, on a daily basis, and panic attacks. The morning panic attacks started when I was using Mirena IUD birth control, and have not ceased. I got Mirena removed in the ER about four and a half months ago, and later got an MRI that revealed a 13mm macroadenoma on my pituitary gland (i.e. a sizeable "non-cancerous" but growing tumor on my brain). Upon examination of the 2008 MRI, my doctors determined that it has grown since then--during a year of antipsychotic treatment. All the while, the information that those drugs are linked to such tumors was out there... and I don't think my doctor had a clue.

And I have a pretty good doctor.

I wake up every morning with my heart beating out of my chest, with feelings of absolute horror. Maybe a similar sensation?

The only medication that has helped with this is Tramadol, which is a pain medication that has side effects on the adrenal system. These medication "side effects" treat my panic attacks better than any psychiatric drug I have EVER taken and without the side effects. (Cannabis works too, but that's illegal so we won't go there...)

I took Vistaril for a while, and that wasn't bad, until it started making me have the same reaction as the other drugs, which consists primarily of limb twitching, panic, skin crawling, pins&needles, and just serious psychic pain.

SEROQUEL is NOT a drug to be taken LIGHTLY. Nor is anything else the p-doc prescribes.

AND MOST IMPORTANTLY exercise has been proven by science to be about 20x more effective than the leading antidepressants. And often diet and unknown food sensitives are also implicated in mood problems. So changes in those two tend to go a lot further than taking a pill that just makes you sicker.

So at this point I'm still waiting on seeing a neurosurgeon and endocrinologist, who are incredibly difficult to book appointments with... You might have more luck with an endrocrinologist than with a pdoc for the symptoms, depending on what they are and the cause. It's probably at least worth a visit if you've never seen an endo.
|
Did you find this post helpful?

replied October 29th, 2009
Side note:
I just read back your post... 600 mg of Seroquel? As a point of reference, I took a total of about 150 mg of Seroquel over four days and it made me feel like I was dying. That could be the root of your problem. And if your doctor tries to tell you it can't be the drugs, you should probably find a new doctor, because he clearly has no idea what he is talking about.

When I was in the ER, I felt as though my heart was pounding out of my chest but the nurse said it sounded normal.

I think maybe that morning fear of death comes from your panic attacks, rather than the panic attacks coming from your fear of death.
|
Did you find this post helpful?